Virginia, 2015

Dense Fog in Virginia, December 1 to 2, 2015

December 1 to 2, 2015 · NWS LWX · 6 events in 6 counties and zones

Low level moisture remained trapped at the surface as a warm front slowly lifted north, resulting in patches of dense fog.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low level moisture remained trapped at the surface as a warm front slowly lifted north, resulting in patches of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 2:42 PM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Dec 1, 2:42 PM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EST TUE DEC 1 2015

.SYNOPSIS...

A WARM FRONT OVER THE CAROLINAS WILL SLOWLY LIFT TO THE NORTH AND
INTO THE MID ATLANTIC LATE TODAY. A COLD FRONT WILL SWING THROUGH
THE MID ATLANTIC WEDNESDAY AFTERNOON. HIGH PRESSURE WILL BUILD
INTO THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /TONIGHT/...

MRNG BATCH OF RA IS NOW MOVG NE OUT OF THE CWA...BUT BRK IN PCPN
WL BE SHORT LIVED AS THE NEXT ROUND TRACKS NE OUT OF TN AHEAD OF
THE SLOW MOVG WRM FNT STUCK OVR THE CAROLINAS. RAFL OF 1/4 TO 1/2
INCH CAN BE XPCTD AREA WIDE. LOWS IN THE MU40S.

&&

.SHORT TERM /WEDNESDAY/...

CD FNT OVR CENTRAL TN WL BE PUSHING THRU THE FCST AREA DURG WED
AFTN. PDS OF MDT/HVY RA ARE XPCTD W/ THIS. 1/2 TO 3/4 INCH OF
ADTNL RAFL WL BE PSBL. RISES IN RVRS/CRKS ARE XPCTD BUT NONE ARE
FCST TO REACH ACTION STAGE. THINGS XPCTD TO BEGIN TO TAPER DOWN IN
THE WRN HALF OF THE FCST AREA DURG THE AFTN. MAJORITY OF THE FCST
AREA WL SEE HIGHS OF 55-60.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

COLD FRONT PROGGED TO BE SOMEWHERE BETWEEN I-95 AND THE EASTERN
SHORE BY WEDNESDAY EVENING...ALTHOUGH SOME SLOWER SOLUTIONS (EVIDENT
IN SREF DATA) ARE NOTED. HAVE POPS DECREASING QUICKLY DURING THE
EVENING HOURS...AND SHOULD HAVE DRY CONDITIONS BY MIDNIGHT WITH
GRADUALLY CLEARING SKIES EAST OF THE ALLEGHENY FRONT. STRONG VORT
MAX ASSOCIATED WITH 500 MB LOW WILL SWING ACROSS THE NORTHERN PART
OF THE AREA LATE AT NIGHT INTO THURSDAY MORNING. THE CHANCE FOR
UPSLOPE SNOW SHOWERS WILL INCREASE DURING THIS TIME. WHILE FLOW WILL
NOT BE PERFECTLY ALIGNED...THERE WILL BE A PERIOD OF SATURATION IN
THE DGZ...SO WOULD NOT BE SURPRISED TO SEE SOME MINOR ACCUMULATIONS.
HAVE KEPT BELOW AN INCH FOR NOW THOUGH. SOME FLURRIES MAY SNEAK
ACROSS INTO NORTH CENTRAL MD...BUT PROFILES LOOK DRY ENOUGH NOT TO
INCLUDE IN THE FORECAST. LOWS FALL BACK INTO THE 40S EAST OF I-
95...30S FOR MOST...AND UPPER 20S IN HIGHER ELEVATIONS.

THE LOW WILL DEEPEN NEAR MAINE THURSDAY...WITH INCREASING WESTERLY
WINDS. SOME GUSTS TO 30 MPH WILL BE POSSIBLE. THE CHANCE FOR UPSLOPE
SNOW WILL DIMINISH AS MOISTURE THINS. HIGHS WILL RANGE FROM THE
UPPER 40S TO MID 50S...BUT COOLER IN THE MOUNTAINS. HIGH PRESSURE
WILL BEGIN TO MOVE INTO THE OH/TN VALLEYS THURSDAY NIGHT. MINS WILL
BE MUCH COOLER WITH MOST AREAS NEAR OR BELOW FREEZING EXCEPT URBAN
AND NEARSHORE COMMUNITIES.

A WARM FRONT WILL SLOWLY CROSS THE AREA FROM SOUTH TO NORTH
THROUGH TONIGHT. A COLD FRONT WILL CROSS THE AREA FROM WEST TO
EAST LATE WEDNESDAY. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND.

AN UPPER-LEVEL TROUGH AXIS WILL LINGER OVER NEW ENGLAND INTO THE
FIRST HALF OF THE WEEKEND. CONFLUENCE IN THE WAKE OF THIS TROUGH
WILL FORCE HIGH PRESSURE BUILDING AT THE SURFACE OVER THE MID-
ATLANTIC. THE HIGH WILL REMAIN OVER THE AREA THROUGH THE SECOND
HALF OF THE WEEKEND BEFORE SHIFTING TO THE EAST EARLY NEXT WEEK.

HEIGHTS BEGIN TO LOWER SOME IN ENSEMBLE MEAN FIELDS EARLY NEXT WEEK
INDICATING A POTENTIAL FOR UNSETTLED WEATHER...BUT GIVEN THE FAST
ZONAL FLOW TIMING OF INDIVIDUAL SHORTWAVES AND HIGHER POPS IS
DIFFICULT THIS FAR OUT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

CONDS XPCTD TO RMN IN THE IFR/LIFT CAT THRU THE RMNDR OF THE
AFTN...TNGT...INTO AT LEAST 1ST HALF OF WED. CD FNT TO MOVE THRU
THE AREA DURG THE WED AFTN SHOULD FINALLY BRING SOME
IMPRVMNT...ALTHO PDS OF MDT/HVY RAFL WL CONT TO DEGRADE

ANY LINGERING SUB-VFR CIGS SHOULD LIFT AND/OR SCATTER OUT WEDNESDAY
EVENING AS A COLD FRONT PUSHES EAST. WESTERLY WINDS WILL INCREASE
BEHIND THE FRONT...WITH GUSTS UP TO 25 KT POSSIBLE DURING THE DAY.
THESE WINDS WILL SUBSIDE THURSDAY NIGHT WITH VFR CONDITIONS.

MAINLY VFR EXPECTED W/ NWLY FLOW AOB 10 KT IN HIGH PRESSURE
THROUGH THE WEEKEND.

&&

.MARINE...

WINDS BLO SCA VALUES TNGT/WED ALTHO RA/FG FOR THE NEXT 24 HRS WL
KEEP VSBYS DIMINISHED.

THE START OF STRONGER WESTERLY WIND GUSTS WILL DEPEND ON THE TIMING
OF THE COLD FRONTAL PASSAGE WEDNESDAY EVENING. HAVE LEFT EXISTING
SCA AS IS FOR NOW...ALTHOUGH WINDS MAY BE SLIGHTLY DELAYED...AND
THE BEST MIXING DOES NOT ARRIVE UNTIL THURSDAY MORNING. SOLID SCA
CONDITIONS ACROSS MOST IF NOT ALL WATERS THURSDAY...WITH SOME
GUSTS TO 30 KT POSSIBLE. WINDS WILL BEGIN TO SUBSIDE THURSDAY
NIGHT... ALTHOUGH SCA CONDITIONS MAY CONTINUE FOR AT LEAST PART OF
THE NIGHT.

HIGH PRESSURE BUILDING OVER THE WATERS SHOULD LEAD TO A WEAKENING
GRADIENT WITH SUB SMALL CRAFT ADVISORY GUSTS LIKELY BY THE
WEEKEND.

&&

.TIDES/COASTAL FLOODING...

ALTHO WATER LVLS ARE ABV PREDICTED VALUES THESE ARE STILL BLO PT
OF CONCERN ATTM. ANNAPOLIS MAY TOUCH MINOR FLD STAGE LVL W/ HIGH
TIDE BTWN 9 AND 10 PM TNGT. WL ASK EVE SHIFT TO CONTINUE TO
MONITOR THIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM WEDNESDAY TO 6 AM EST THURSDAY
     FOR ANZ530>532-538>541.
     SMALL CRAFT ADVISORY FROM 8 PM WEDNESDAY TO 6 AM EST THURSDAY
     FOR ANZ533-534-537-543.

&&

PRODUCTS...WOODY!/ADS/DFH
Hazardous weather outlook, Dec 1, 5:47 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 AM EST TUE DEC 1 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
547 AM EST TUE DEC 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
547 AM EST TUE DEC 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Fairfax

When
December 1, 7:58 PM EST to December 2, 8:52 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

IAD reported reduced visibilities of one quarter mile or less.

Dense Fog, Eastern Loudoun

When
December 1, 8:55 PM EST to December 2, 5:55 AM EST
Where
Eastern Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

JYO reported reduced visibilities of one quarter mile or less.

Dense Fog, Arlington

When
December 1, 11:52 PM EST to December 2, 5:52 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

DCA reported reduced visibilities of one quarter mile or less.

Dense Fog, Warren

When
December 1, 11:55 PM EST to December 2, 3:55 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

FRR reported reduced visibilities of one quarter mile or less.

Dense Fog, Southern Fauquier

When
December 2, 7:35 AM EST to 10:35 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

HWY reported reduced visibilities of one quarter mile or less.

Dense Fog, Prince William

When
December 2, 7:45 AM EST to 11:45 AM EST
Where
Prince William forecast zone
Reported by
AWOS

HEF reported reduced visibilities of one quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610268, 610269, 610270, 610271, 610272, 610273.